Alert archive / Nevada / Blowing Dust Advisories in 2021
Blowing Dust Advisory 3, NWS Reno, NV
NWS Reno, NV issued this blowing dust advisory at Apr 4, 2021, 3:30 AM PDT for 5 counties in Nevada. It took effect at Apr 5, 2021, 12:00 PM PDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2021, 3:30 AM PDT (10:30 UTC)
- In effect from
- Apr 5, 2021, 12:00 PM PDT
- Expired
- Apr 5, 2021, 2:22 PM PDT
- In force
- 2 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 57 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3682 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS75 KREV 041030 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 330 AM PDT Sun Apr 4 2021 NVZ001-004-050500- /O.NEW.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 330 AM PDT Sun Apr 4 2021 ...BLOWING DUST ADVISORY IN EFFECT FROM NOON TO 8 PM PDT MONDAY... * WHAT...Visibility between 1 and 3 miles in blowing dust, locally below 1 mile. Decreased air quality. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From noon to 8 PM PDT Monday. * IMPACTS...Locally hazardous driving conditions due to reduced visibility and gusty winds. Poor air quality in areas with significant dust. * ADDITIONAL DETAILS.... PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden, significant decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ For more information from the National Weather Service visit http://weather.gov/rev
3 follow-up statements
797 WWUS75 KREV 042138 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 238 PM PDT Sun Apr 4 2021 NVZ004-060300- /O.NEW.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/ /O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 238 PM PDT Sun Apr 4 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR PYRAMID LAKE... ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT MONDAY... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust expected. For the Lake Wind Advisory, northwest winds 15 to 25 mph with gusts up to 45 mph expected. Waves 2 to 4 feet. * WHERE...Pyramid Lake. * WHEN...For the Blowing Dust Advisory, from noon to 8 PM PDT Monday. For the Lake Wind Advisory, from 10 AM to 8 PM PDT Monday. * IMPACTS...Hazardous driving conditions due to reduced visibility. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility to near zero. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ CAZ072-NVZ002-060300- /O.NEW.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 238 PM PDT Sun Apr 4 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR LAKE TAHOE... * WHAT...Southwest winds 15 to 20 mph with gusts to 35 mph expected. Waves 2 to 3 feet. * WHERE...Lake Tahoe. * WHEN...From 10 AM to 8 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-060300- /O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 238 PM PDT Sun Apr 4 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT MONDAY... * CHANGES...None. * WHAT...Wind gusts of 30 up to 45 mph will result in blowing dust. Visibility between 1 and 3 miles in blowing dust, locally below 1 mile. Decreased air quality. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From noon to 8 PM PDT Monday. * IMPACTS...Locally hazardous driving conditions due to reduced visibility and gusty winds. Poor air quality in areas with significant dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden, significant decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ For more information from the National Weather Service visit http://weather.gov/rev
882 WWUS75 KREV 050614 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 1114 PM PDT Sun Apr 4 2021 NVZ004-060300- /O.CON.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/ /O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 1114 PM PDT Sun Apr 4 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR PYRAMID LAKE... ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT MONDAY... * CHANGES...adjusted 'what' bullet for blowing dust expectations. * WHAT...For the Blowing Dust Advisory, visibility between 1 and 3 miles in blowing dust, locally below 1 mile, expected. Decreased air quality. For the Lake Wind Advisory, northwest winds 15 to 25 mph with gusts up to 40 mph expected. Waves 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...For the Blowing Dust Advisory, from noon to 8 PM PDT Monday. For the Lake Wind Advisory, from 10 AM to 8 PM PDT Monday. * IMPACTS...Locally hazardous driving conditions due to reduced visibility and gusty winds. Poor air quality in areas with significant dust. Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-060300- /O.CON.KREV.DU.Y.0003.210405T1900Z-210406T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 1114 PM PDT Sun Apr 4 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM PDT MONDAY... * CHANGES...None. * WHAT...Wind gusts of 30 to 45 mph will result in blowing dust. Visibility between 1 and 3 miles in blowing dust, locally below 1 mile. Decreased air quality. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...From noon to 8 PM PDT Monday. * IMPACTS...Locally hazardous driving conditions due to reduced visibility and gusty winds. Poor air quality in areas with significant dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden, significant decreases in visibility. If you encounter a wall of dust, slow down and leave plenty of space between you and the car in front of you. && $$ CAZ072-NVZ002-060300- /O.CON.KREV.LW.Y.0025.210405T1700Z-210406T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 1114 PM PDT Sun Apr 4 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT MONDAY FOR LAKE TAHOE... * CHANGES...None. * WHAT...Southwest winds 15 to 20 mph with gusts to 35 mph expected. Waves 2 to 3 feet for mid-lake to eastern shores. * WHERE...Lake Tahoe. * WHEN...From 10 AM to 8 PM PDT Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
659 WWUS75 KREV 052122 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 222 PM PDT Mon Apr 5 2021 NVZ004-060300- /O.CAN.KREV.DU.Y.0003.000000T0000Z-210406T0300Z/ /O.CON.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 222 PM PDT Mon Apr 5 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE... ...BLOWING DUST ADVISORY IS CANCELLED... * CHANGES...Canceled blowing dust advisory. * WHAT...Northwest winds 15 to 20 mph with gusts up to 35 mph. Waves 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ NVZ001-052230- /O.CAN.KREV.DU.Y.0003.000000T0000Z-210406T0300Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 222 PM PDT Mon Apr 5 2021 ...BLOWING DUST ADVISORY IS CANCELLED... Northwest winds continue to blow, but significant blowing dust has failed to materialize with visibility remaining near 10 miles or more. $$ CAZ072-NVZ002-060300- /O.CON.KREV.LW.Y.0025.000000T0000Z-210406T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 222 PM PDT Mon Apr 5 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR LAKE TAHOE... * CHANGES...None. * WHAT...West winds 10 to 15 mph with gusts up to 35 mph. Waves 1 to 3 feet. * WHERE...Greater Lake Tahoe Area. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this blowing dust advisory went out at Apr 4, 3:12 AM PDT, 18 minutes earlier.
Area forecast discussion, Apr 4, 3:12 AM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
312 AM PDT Sun Apr 4 2021
.SYNOPSIS...
After one more day of well above average temperatures, cooler and
much windier conditions arrive Monday. The winds will bring a minor
to moderate increase in fire danger for lower elevations Monday.
Lighter winds return Tuesday with above average high temperatures
and seasonably cool lows for the rest of the week.
&&
.SHORT TERM...
Today looks similar to the last couple with a relatively mild morning
followed by well above average afternoon temperatures and breezes
comparable to the summer zephyr.
The main feature of the short term will be increased winds Monday as
low pressure moving by well to the northeast pushes a mostly dry cold
front (a few showers possible north of Gerlach) into northeast CA and
western NV. Winds are expected to peak at 15-20 mph with gusts 30-40
mph for most locations, with 20-25 mph with gusts up to 45 mph possible
for a few hours Monday afternoon and evening across west-central NV
where the strongest pressure gradient and cold air advection is expected
to set up. Overall, wind strength potential has come down some per
a large portion of ensembles and probabilistic wind speed forecast
from the GEFS and EPS (which show highest wind potential across the
eastern half of NV). Indeed, only a slim number of EPS members
indicate wind speeds over 40 mph at select points around the region.
In any case, wind speeds look sufficient to kick up dust out in
the Basin and Range of northwestern and west-central NV Monday
afternoon and evening. There is even some potential for a smaller-
scale dust storm event as we saw back on March 29th but predictability
is low at this time.
The wind speeds and humidities expected Monday do support an uptick
in fire danger for the lower elevations given fuels information
recently received ("green-up" just getting going with low moisture
levels in brush) so don't let your guard down as far as sparking
fires! See the fire discussion below for more details on fuels and
the fire danger situation.
Tuesday will be quieter with weak high pressure settling into the
area for much lighter winds. Temperatures look well above average
as the main cold air advection Monday misses to the east of the
region for a quickly modifying airmass under the intensifying
spring sun. -Snyder
.LONG TERM...Wednesday through Sunday.
The outlook for the second half of next week is trending northward
and drier in regards to the large scale troughing pattern. As a
result, we have decreased precipitation potential in the forecast.
While some ensemble clusters don't completely rule out some
precipitation by next weekend, the potential for seeing any
significant precipitation continues to be a very low probability.
More likely will be periods of gusty winds with temperatures
remaining near or a bit above seasonal averages through the
weekend. Fuentes
&&
.AVIATION...
Afternoon westerly breezes (20-25kts) will again prevail today with
VFR conditions expected. Light to moderate turbulence is expected
across and east of the Sierra today with ridgetop gusts around 40-
50kts. Winds will be on the increase overnight across the ridgetops
as an incoming dry cold front is expected to move through the region
on Monday.
Ridgetop gusts of 70-75kts will be possible by early Monday morning
(10-12z) with Sierra and western Nevada terminals seeing gusts around
25-30kts. Expect periods of low level wind shear and moderate mountain
wave turbulence over the Sierra.
Higher gust potential will be present farther east with gusts of 30-
35kts possible on Monday ahead of the cold front for KLOL/KNFL/KHTH.
These terminals may see reductions in visibility as well due to
blowing dust off nearby dry lake beds. Fuentes
&&
.FIRE WEATHER...
A dry cold front will provide an increased risk of gusty winds and
dry conditions on Monday along with warm temperatures. As a whole,
the strongest wind potential has been shifting farther east into
central Nevada over the last 24 hours. Areas with the highest risk
for critical fire weather conditions will be from far northern
Washoe County through Pershing, Churchill, and Mineral counties with
sustained winds 20-25mph and gusts 35-45 mph with minimum RH at
or below 15%. However, fuels may be less critical in these areas
per available guidance from land management agencies.
We have just barely started green-up in the vegetation around the
area with some of the area land management agencies showing very
low live fuel moistures around the Sierra Front in the pines and
sage near 100-105% (near peak fire season values). However, the
wind potential is less in these areas but still gusty nonetheless
with W-NW wind gusts around 35 mph most probable across Sierra
valleys and Sierra Front on Monday afternoon. The good news is
that the carry-over fuels from last year are largely compacted
from the snow we had back in January but even then we have seen
smaller wildfires this Spring in light-moderate winds already.
In addition to the elevated fire weather, we will also see areas of
blowing dust with many areas in western Nevada having not seen
precipitation in weeks. Hoon/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:38 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 29 hr |
Nearby
Blowing Dust Advisories in Nevada, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.